Alert archive / Georgia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 51, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at May 31, 2004, 4:00 AM EDT for Gilmer County, Murray County, Whitfield County, Georgia. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2004, 4:00 AM EDT (08:00 UTC)
- Expired
- May 31, 2004, 4:45 AM EDT
- In force
- 45 min
- Issued by
- NWS Atlanta, GA
- Area
- Counties, with a storm outline in the text
Counties Gilmer County, GA, Murray County, GA, Whitfield County, GA
The radar
The Northeast Alabama radar (KHTX), 120 km from the middle of the area, began a volume at 07:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 4:45 AM EDT | TSTM WND DMG | 4 W Chatsworth, GA | A FEW TREES REPORTED DOWN. POWER LINES REPORTED DOWN. |
| May 31, 4:45 AM EDT | TSTM WND DMG | 4 W Chatsworth, GA | A FEW TREES REPORTED DOWN. POWER LINES REPORTED DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 45 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 1:40 AM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 8.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1721 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1316 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.7
The text
As transmitted, in the capitals the NWS used until 2016.
558 WUUS52 KFFC 310800 SVRATL GAC123-213-313-310845- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PEACHTREE CITY GA 358 AM EDT MON MAY 31 2004 THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GILMER COUNTY IN NORTH CENTRAL GEORGIA SOUTHERN MURRAY COUNTY IN NORTHWEST GEORGIA SOUTHERN WHITFIELD COUNTY IN NORTHWEST GEORGIA * UNTIL 445 AM EDT * AT 357 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER TILTON...MOVING EAST AT 45 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...CHATSWORTH... CHERRY LOG...DALTON...ELLIJAY...HOLLEY...RAMHURST AND TILTON. A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES SUDDENLY. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AND BE PREPARED TO ACT QUICKLY. WIND GUSTS TO 60 MPH CAN BE EXPECTED IN THE WARNED AREA. IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6. LAT...LON 3475 8507 3462 8505 3465 8439 3485 8440 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:40 AM EDT, 20 minutes earlier.
Area forecast discussion, May 31, 3:40 AM EDT, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 340 AM EDT MON MAY 31 2004 .SHORT TERM... AN ACTIVE WEATHER START TO THIS MEMORIAL DAY. THERE ARE 6 TORNADO WATCHES GOING AT THE MOMENT WITH NUMEROUS SVR AND TOR WARNING BEING ISSUED FROM OH TO LA. THE GFS SEEMS TO BE HANDLING THIS SYSTEM THE BEST THIS MORNING...SHOWING IT RACING INTO NW GA THROUGH 12Z THEN DIMINISHING IN STRENGTH AFTER THAT. THE OTHER MODELS WANT TO SLOW IT DOWN AND WEAKEN IT TO FAST AS SYSTEM IS ALREADY INTO EXTREME NW GA. THE ENTIRE LINE IS WEAKENING AS IT PUSHES EAST AND IT LOOKS LIKE THE GREATEST THREAT WILL BE STRONG TO DAMAGING WINDS. THE STRONGEST WINDS LOOK LIKE THEY ARE RIGHT ALONG THE GA/TN BORDER WITH GUST TO 60 MPH. AS THIS SYSTEM MOVES FURTHER SOUTH INTO THE STATE TODAY THE GFS WANTS TO TRY AND BUILD A WEAK RIDGE OVER THE AL/GA BORDER. IF THIS IS TRUE THIS WILL HELP TO KEEP AND ACTIVITY THIS AFTERNOON BELOW SEVERE LIMITS. THIS FRONT EVENTUALLY STALLS ACROSS CENTRAL/SOUTH GA MON NIGHT/TUE AND KEEP PULLING MOISTURE IN ACROSS THE AREA. THERE WILL ALSO BE A 100 KT 300 MB JET ACROSS CAROLINAS WITH GA IN FAVORABLE ENTRANCE REGION TUE. WITH THIS IN MIND WILL LIKELY SEE CONVECTION FIRING AGAIN TUESDAY AFTERNOON. .LONG TERM... WILL CONTINUE WITH CURRENT THINKING OF DECREASING POPS INTO THE WEEKEND AS EASTERN TROUGH FLATTENS AND LIFTS NORTHEAST. && .PRELIMINARY POINT TEMPS/POPS... ATLANTA 80 63 84 66 / 60 20 20 10 ATHENS 83 62 84 63 / 40 20 20 10 GAINESVILLE 82 62 84 64 / 60 20 20 10 ROME 81 63 85 63 / 80 10 10 10 COLUMBUS 86 66 85 67 / 60 30 40 20 MACON 85 66 85 65 / 60 30 40 20 && .ATL WATCHES/WARNINGS/ADVISORIES... TORNADO WATCH ACROSS NORTH GEORGIA THROUGH 7 AM. && 01
Hazardous weather outlook, May 30, 6:45 PM EDT, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 645 PM EDT SUN MAY 30 2004 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-310400- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD- CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE- FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK- HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON- JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE- MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE- OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE- SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR- TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON- WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 645 PM EDT SUN MAY 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY. ...A FEW SEVERE THUNDERSTORMS POSSIBLE IN NORTHWEST GEORGIA LATE TONIGHT... .SYNOPSIS... A LATE SPRING COLD FRONT WILL MOVE TO NEAR THE TENNESSEE...GEORGIA BORDER LATE TONIGHT. A STRONG UPPER-LEVEL DISTURBANCE WILL ALSO MOVE SOUTHEAST FROM THE MIDWEST TOWARD GEORGIA. .PRIMARY HAZARD... THE PRIMARY HAZARD FROM THUNDERSTORMS LATE TONIGHT WILL BE WIND GUSTS OF 60 MPH OR GREATER. ADDITIONAL HAZARDS WILL INCLUDE HEAVY RAIN AND FREQUENT CLOUD-TO-GROUND LIGHTNING. THE MOST LIKELY AREA FOR SEVERE THUNDERSTORMS WILL BE NORTHWEST OF A LINE FROM BUCHANAN...TO DALTON. THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE AFTER 4 AM EDT MONDAY. .DISCUSSION... THE LOW-LEVEL AIR MASS OVER GEORGIA IS VERY MOIST AND UNSTABLE. A STRONG UPPER-LEVEL DISTURBANCE AND ACCOMPANYING COLD FRONT WILL SWEEP SOUTHEAST FROM THE MIDWEST TOWARD GEORGIA TONIGHT. NUMEROUS STRONG TO SEVERE THUNDERSTORMS ARE ACCOMPANYING THIS SYSTEM THIS EVENING AS IT MOVES THROUGH THE MIDWEST AND MIDSOUTH. THIS ACTIVITY SHOULD EVOLVE INTO A MESOSCALE CONVECTIVE OVERNIGHT AS IT MOVES SOUTHEAST THROUGH TENNESSEE...MISSISSIPPI...AND ALABAMA...MOVING INTO NORTHWEST GEORGIA BETWEEN 4 AM AND SUNRISE. THE LEADING EDGE OF THESE TYPE OF SYSTEMS ARE OFTEN ACCOMPANIED BY STRONG STRAIGHT LINE WINDS. IN ADDITION...FREQUENT CLOUD-TO-GROUND LIGHTNING AND HEAVY RAIN CAN ALSO BE EXPECTED. CAPES UP TO 1000...LIFTED INDICES TO -2...AN INCREASING LOW-LEVEL JET...AND SUFFICIENT SHEAR STILL IN PLACE EARLY MONDAY SUGGEST THAT AMPLE DYNAMICS AND INSTABILITY WILL BE PRESENT FOR THESE THUNDERSTORMS TO REMAIN SEVERE. NONETHELESS...THE ACTIVITY SHOULD BE WEAKENING AS IT MOVES FURTHER SOUTHEAST INTO GEORGIA SINCE IT WILL BE ARRIVING DURING THE EARLY MORNING...COOLEST...MOST STABLE PART OF THE DAY. THE ACTIVITY IS EXPECTED TO DROP BELOW SEVERE LEVELS AS IT MOVES FURTHER EAST TOWARD ATLANTA AND ATHENS DURING THE MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN NORTHWEST GEORGIA SHOULD MONITOR WEATHER CONDITIONS OVERNIGHT AND BE READY FOR POSSIBLE ACTIVATION LATE TONIGHT OR EARLY MONDAY. .DAY TWO THROUGH DAY SEVEN...MEMORIAL DAY THROUGH SATURDAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP MONDAY AFTERNOON...MAINLY SOUTH OF A LA GRANGE...ATLANTA...ATHENS LINE ALONG EXISTING OUTFLOW BOUNDARIES. THERE IS THE POTENTIAL FOR A FEW OF THESE TO BECOME SEVERE. ADDITIONAL THUNDERSTORMS ARE EXPECTED ACROSS MAINLY CENTRAL GEORGIA AGAIN MONDAY NIGHT. THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH AND CENTRAL GEORGIA AGAIN WEDNESDAY...MAINLY DURING THE AFTERNOON. A FEW OF THESE THUNDERSTORMS MAY ALSO BECOME SEVERE. SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED THURSDAY AND FRIDAY. && FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON GEORGIA. RAB
In the hours before
Special weather statement, May 31, 2:50 AM EDT, 1 hour 10 minutes before
GAZ001>004-310730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 250 AM EDT MON MAY 31 2004 GAZ001>004-310730- 250 AM EDT MON MAY 31 2004 ...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH WINDS IN DADE...WALKER...WHITFIELD AND CATOOSA COUNTIES UNTIL 330 AM EDT... AT 246 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM FROM 17 MILES NORTHWEST OF TRENTON TO 23 MILES WEST OF RISING FAWN...MOVING EAST AT 55 MPH. WIND GUSTS OF 40 TO 50 MPH ARE LIKELY WITH THESE STORMS. RESIDENTS SHOULD PREPARE FOR STRONG WINDS IN THE ADVISED AREA BEFORE THE ACTIVITY ENDS BY 330 AM EDT. A TORNADO WATCH REMAINS IN EFFECT UNTIL 7 AM. CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
Special weather statement, May 31, 3:24 AM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 324 AM EDT MON MAY 31 2004 GAZ011-019-310815- 324 AM EDT MON MAY 31 2004 AT 321 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM 6 MILES NORTHWEST OF CLOUDLAND TO 22 MILES WEST OF CHATTOOGAVILLE...MOVING EAST AT 45 MPH. THIS LINE WILL AFFECT CHATTOOGA AND FLOYD COUNTIES BETWEEN 330 AM AND 415 AM. WIND GUSTS OF 40 TO 50 MPH ARE LIKELY WITH THESE STORMS. RESIDENTS SHOULD PREPARE FOR STRONG WINDS IN THE ADVISED AREA BEFORE THE ACTIVITY ENDS BY 415 AM EDT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 3:02 AM EDT | Severe Thunderstorm Warning | FFC | Dade, Walker | 28 min |
| May 31, 3:13 AM EDT | Severe Thunderstorm Warning | FFC | Dade, Walker | 32 min |
| May 31, 3:17 AM EDT | Severe Thunderstorm Warning | FFC | Catoosa, Whitfield | 43 min |
| May 31, 3:39 AM EDT | Severe Thunderstorm Warning | FFC | Fannin, Murray | 51 min |
| May 31, 4:31 AM EDT | Severe Thunderstorm Warning | FFC | Fannin, Union | 44 min |
| May 31, 5:20 AM EDT | Severe Thunderstorm Warning | FFC | Towns | 25 min |
| May 31, 8:31 AM EDT | Severe Thunderstorm Warning | FFC | Morgan, Oconee | 29 min |
| May 31, 8:40 AM EDT | Severe Thunderstorm Warning | FFC | Clarke, Oglethorpe | 50 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.